Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 11, NWS Brownsville, TX

May 9, 2014Cameron County, Willacy County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at May 9, 2014, 10:18 PM CDT for Cameron County, Willacy County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2014, 10:18 PM CDT (03:18 UTC)
Expired
May 9, 2014, 10:45 PM CDT
In force
27 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon

Counties Cameron County, TX, Willacy County, TX

The radar

The Brownsville radar (KBRO), 46 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 4:55 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 3.3 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2014-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1180 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2014-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1180 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

701 
WUUS54 KBRO 100318
SVRBRO
TXC061-489-100345-
/O.NEW.KBRO.SV.W.0011.140510T0318Z-140510T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1018 PM CDT FRI MAY 9 2014

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CAMERON COUNTY IN DEEP SOUTH TEXAS.
  EASTERN WILLACY COUNTY IN DEEP SOUTH TEXAS.

* UNTIL 1045 PM CDT

* AT 1017 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING DAMAGING 60 MPH
  WINDS NEAR SOUTH PADRE ISLAND...MOVING EAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE WIND SPEEDS STRONG ENOUGH TO BRING
DOWN TREES AND POWER LINES AND DAMAGE OR DESTROY MOBILE HOMES AND
OUTBUILDINGS. PERSONS OUTDOORS OR IN VEHICLES SHOULD SEEK SAFETY
INSIDE A STURDY BUILDING UNTIL THE STORM PASSES. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
FRIDAY EVENING FOR SOUTH CENTRAL TEXAS.

&&

LAT...LON 2608 9715 2624 9717 2643 9722 2653 9725
      2654 9730 2650 9727 2644 9725 2642 9726
      2640 9724 2631 9720 2608 9717 2608 9719
      2603 9715 2606 9714
TIME...MOT...LOC 0317Z 270DEG 25KT 2647 9725 2607 9716
          2586 9714

$$

55
2 follow-up statements
259 
WWUS54 KBRO 100333
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1033 PM CDT FRI MAY 9 2014

TXC061-489-100345-
/O.CON.KBRO.SV.W.0011.000000T0000Z-140510T0345Z/
CAMERON-WILLACY-
1033 PM CDT FRI MAY 9 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR EASTERN WILLACY AND EASTERN CAMERON COUNTIES...

AT 1032 PM CDT... NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED
TO DETECT SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES
EAST OF PORT MANSFIELD TO 4 MILES EAST OF PORT ISABEL TO 15 MILES
SOUTH OF PORT ISABEL...MOVING EAST AT 30 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING...
  DAMAGING WINDS TO 60 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE WIND SPEEDS STRONG ENOUGH TO BRING
DOWN TREES AND POWER LINES AND DAMAGE OR DESTROY MOBILE HOMES AND
OUTBUILDINGS. PERSONS OUTDOORS OR IN VEHICLES SHOULD SEEK SAFETY
INSIDE A STURDY BUILDING UNTIL THE STORM PASSES. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.

&&


LAT...LON 2608 9715 2624 9717 2643 9722 2653 9725
      2654 9730 2650 9727 2644 9725 2642 9726
      2640 9724 2631 9720 2608 9717 2608 9719
      2603 9715 2606 9714
TIME...MOT...LOC 0332Z 266DEG 19KT 2648 9721 2609 9713
          2587 9710

$$

55
635 
WWUS54 KBRO 100339
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1039 PM CDT FRI MAY 9 2014

TXC061-489-100349-
/O.EXP.KBRO.SV.W.0011.000000T0000Z-140510T0345Z/
CAMERON-WILLACY-
1039 PM CDT FRI MAY 9 2014

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WILLACY AND
NORTHEASTERN CAMERON COUNTIES WILL EXPIRE AT 1045 PM CDT...

AT 1039 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THE
THUNDERSTORMS THAT PROMPTED THE WARNING...HAD EXITED THE WARNED
AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.


LAT...LON 2608 9715 2624 9717 2643 9722 2653 9725
      2654 9730 2650 9727 2644 9725 2642 9726
      2640 9724 2631 9720 2608 9717 2608 9719
      2603 9715 2606 9714
TIME...MOT...LOC 0339Z 266DEG 19KT 2648 9717 2609 9709
          2587 9706

$$

55

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 8:59 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 9, 8:59 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
859 PM CDT FRI MAY 9 2014

.DISCUSSION...MESOSCALE CONVECTIVE VORTEX SIGNATURE CONTINUES IN
WESTERN WILLACY NORTHEASTERN HIDALGO COUNTY WITH EMBEDDED BOWING
SEGMENT. OBSERVATIONS ACROSS THE AREA SHOW A BROAD AREA OF 30 TO
40 MPH WINDS WELL BEHIND THE DEEP CONVECTION AND SUSPECT PRESSURE
FALLS IMMEDIATELY BEHIND THE THUNDERSTORMS ARE RESPONSIBLE.

THE MCS/MCV THOROUGHLY WORKED OVER THE AIRMASS AND THE BOUNDARY
LAYER HAS STABILIZED SUFFICIENTLY TO DROP THE WATCH FOR
STARR...JIM HOGG AND ZAPATA COUNTIES.

AS TEMPERATURES COOL AND THE AIRMASS STABILIZES THE COMPLEX WILL LIKELY
STRUGGLE TO REMAIN ORGANIZED BUT WITH EFFECTIVE DEEP LAYER SHEAR
ABOVE 50KTS APPEARS TO HAVE SUFFICIENT ORGANIZATION TO PRODUCE
SEVERE WEATHER TO OR NEAR THE COAST IN CAMERON COUNTY THROUGH THE
NEXT HOUR OR SO. /68-JGG/

&&

.PREV DISCUSSION... /ISSUED 747 PM CDT FRI MAY 9 2014/

DISCUSSION...LINE OF STRONG TO SEVERE THUNDERSTORMS CONTINUES
EASTWARD TO SOUTHEASTWARD MOVEMENT. EFFECTIVE SHEAR AROUND 65
KNOTS AND PERSISTENT MID LEVEL INSTABILITY OF AROUND 2000 TO 2500
J/KG AS SUPPORTED BY MESOANALYSIS AND THE EVENING SOUNDING WILL
CONTINUE TO SUPPORT SEVERE THUNDERSTORMS THROUGH THE NEXT FEW
HOURS. CURRENT RADAR PICTURE SHOWS SEVERAL LOCALIZED AREAS OF
BOWING WITH A DISTINCT REAR INFLOW JET AND MID ALTITUDE RADIAL
CONVERGENCE SIGNATURE NEAR THE TORNADO WARNED AREA. DISCRETE CELLS
DEVELOPING IN FRONT OF THE LINE WILL CONTINUE TO PRODUCE AN
ENHANCED LOCAL TORNADO THREAT. THE LINE APPEARS TO BE ACCELERATING
IN THIS REGION.

DUAL POL RAINFALL RATES ARE QUITE HIGH AROUND 2.00 TO 2.50 INCHES
PER HOUR AND WILL CONTINUE WITH FLOOD ADVISORIES FOR MOST AREAS
IMPACTED BUT FLASH FLOOD WARNINGS MAY BE NECESSARY IF ANY AREAS
SLOW DOWN OR URBAN AREAS EXPERIENCE HEAVIER CELLS.

THE HIGHEST SIGNIFICANT SEVERE WEATHER THREAT WITH 70 TO 80 MPH
WIND POTENTIAL CURRENTLY APPEARS TO BE OVER NORTHERN HIDAGLO AND
SOUTHERN KENEDY COUNTIES MOVING INTO WILLACY COUNTY WITH THE
ACCELERATING PORTION OF THAT LINE BUT THE RIO GRANDE VALLEY METRO
AREAS WILL BEGIN TO EXPERIENCE A NOTABLE SEVERE WEATHER THREAT IN
THE NEXT HOUR. /68-JGG/

PREV DISCUSSION... /ISSUED 631 PM CDT FRI MAY 9 2014/

DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

AVIATION...LARGE AREA OF STRONG TO SEVERE THUNDERSTORMS EXPECTED
TO MOVE EAST TO WEST ACROSS THE REGION THROUGH TONIGHT. POTENTIAL
FOR IMPACT TO THE RGV TAF SITES IS INCREASING AND HAVE INCLUDED
TEMPO GROUPS FOR THE MOST LIKELY TIME WITH THE POTENTIAL FOR HAIL
AND GUSTY TO STRONG AND ERRATIC WINDS WITH THE THUNDERSTORMS. A
LOW MVFR HIGH IFR CEILING IS EXPECTED TO DEVELOP BY LATE THIS
EVENING BUT THE DEEP CONVECTION IN THE VICINITY WILL PROBABLY MAKE
THE CEILINGS ERRATIC FOR THE NEXT FEW HOURS AND HELD VFR UNTIL
LATER THIS EVENING TO LOW MVFR WITH HIGH IFR POSSIBLE. CONDITIONS
SHOULD IMPROVE BY MID TO LATE MORNING ON SATURDAY TO FULL VFR. /68-JGG/

PREV DISCUSSION... /ISSUED 558 PM CDT FRI MAY 9 2014/

DISCUSSION...SURFACE PRESSURE FALLS OVER MEXICO IN RESPONSE TO
THE ADVANCING UPPER LEVEL WAVE CONTINUE TO PRODUCE A MORE EASTERLY
COMPONENT TO THE SURFACE WINDS OVER THE NORTHERN TIER OF COUNTIES.
RESIDUAL OUTFLOW BOUNDARIES MAY WORK WITH EFFECTIVE HELICITY
VALUES AROUND 100 M2/S2 TO PRODUCE A BRIEF ISOLATED TORNADO THREAT
THROUGH THE NEXT 3 HOURS OR SO MAINLY IN BROOKS/JIM HOGG/KENEDY
AND ZAPATA COUNTIES. LOCAL INCREASES IN HELICITY IN ZAPATA COUNTY
AT THE BEND OF A CONVECTIVE STRUCTURE TAKING AN INCREASINGLY LINE
ECHO WAVE PATTERN SHAPE MAY ALSO BRIEFLY LOCALLY INCREASE SEVERE
THREAT. EFFECTIVE DEEP LAYER SHEAR VALUES OF 50 TO 60 KNOTS AND
MIXED LAYER CAPES AT 2000 TO 2500 J/KG CONTINUES TO PRODUCE SEVERE
WEATHER THREAT ACROSS THE ENTIRE CWA MOVING FROM WEST TO EAST AS THE
EVENING PROGRESSESE. RADAR Z/V DATA AND RECENT TRENDS WILL REQUIRE
THE ISSUANCE OF SEVERE THUNDERSTORM WARNINGS STARTING VERY SHORTLY
OVER OUR NORTHWESTERN ZONES PRIMARILY FOR DAMAGING WIND WITH THE
ATTENDANT THREAT OF LARGE HAIL IN THE STRONGEST CORES.

WITH PRECIPITABLE WATER VALUES AT 1.8 TO 2.0 INCHES...AMONGST
HISTORICAL HIGH VALUES FOR THIS TIME OF YEAR WILL ALSO BE CLOSELY
MONTIORING THE HYDROLOGICAL RESPONSE AND FLASH FLOOD WARNINGS MAY
BE REQUIRED AS THE EVENING PROGRESSES GIVEN THE LARGE AREAL
COVERAGE AND SLOW MOVEMENT OF STORMS.

/68-JGG/

AVIATION...

PREV DISCUSSION... /ISSUED 502 PM CDT FRI MAY 9 2014/

DISCUSSION...SEVERE THUNDERSTORM WATCH NUMBER 136 HAS BEEN ISSUED
FOR ALL OF THE RIO GRANDE VALLEY AND DEEP SOUTH TEXAS. EXPANDED
SEVERE WORDING IN GRIDS AND HWO. /68-JGG/

PREV DISCUSSION... /ISSUED 434 PM CDT FRI MAY 9 2014/

DISCUSSION...CONTINUING TO MONITOR CONVECTIVE TRENDS MAINLY TO
THE NORTH AND WEST THIS AFTERNOON.

MAIN LARGE SCALE FEATURES ARE A MID AND UPPER LEVEL TROUGH
CURRENTLY CENTERED OVER CHIHUAHUA AND COAHUILA STATE MEXICO.
MOVING TO THE EAST AND EXPECTED TO PASS OVERHEAD BY MIDNIGHT
TONIGHT. A JET MAX EAST OF THIS TROUGH IS ROUGHLY OVERHEAD/JUST TO
THE EAST OF THE REGION. THIS IS PROVIDING WEAK CONVERGENCE ALOFT
WHICH HAS AIDED IN SUPPRESSING CONVECTIVE DEVELOPMENT TODAY.
SURFACE/MIXED LAYER PARCELS ARE QUITE UNSTABLE THIS AFTERNOON WITH
RICH LOW LEVEL MOISTURE AND EXTENSIVE DAYTIME HEATING. BEST
ENSEMBLE OF LAPS/RUC/SPC MESOANALYSIS PROVIDES AROUND 2500/3000
J/KG OF MLCAPE WITH LARGE CAPE VALUES IN THE HAIL GROWTH REGION
AND MID LEVELS. MESOANALYSIS HAS TRENDED TO ERODE THE 25 TO 75
J/KG OF MLCINH THAT HAS BEEN PRESENT THROUGH THE AFTERNOON OVER
THE LAST HOUR OR TWO.

THE MAIN UPPER TROUGH IS PROVIDING A DIVERGENT/DIFFLUENT
ENVIRONMENT OVER THE SIERRA MADRE MOUNTAINS AND LOW LEVEL
CONVERGENCE HAS INCREASED MARKEDLY IN THE LAST FEW HOURS IN THAT
REGION IN CONCERT WITH THERMAL TROUGHING AND NUMEROUS LARGE
THUNDERSTORMS ARE APPARENT IN NUEVO LEON AND NORTHERN TAMAULIPAS.
OUR SURFACE WINDS HAVE SHIFTED EAST NORTHEAST AS LOW PRESSURE
DEEPENS TO OUR WEST.

EXPECTING THAT AS OUR UPPER LEVEL ENVIRONMENT IMPROVES OVER THE
NEXT FEW HOURS IT WILL MAINTAIN A FAVORABLE ENVIRONMENT FOR STRONG
TO MARGINALLY SEVERE THUNDERSTORMS AND THE ACTIVITY OVER SOUTH
CENTRAL TEXAS AND NUEVO LEON MAY WORK INTO OUR WESTERN COUNTIES
WITH ADDITIONAL DEVELOPMENT POSSIBLE FROM OUTFLOW BOUNDARIES
PRODUCED BY ONGOING CONVECTION. SEVERE THUNDERSTORMS WILL BE
POSSIBLE WITH QUARTER SIZED HAIL AND GUSTY WINDS TO 60 MPH MAINLY
WEST OF A LINE ROM RIO GRANDE CITY TO HEBBRONVILLE. CURRENT
THINKING IS BY THE TIME THE UPPER WAVE AND ITS ASSOCIATED LOW
LEVEL CONVERGENCE AND FAVORABLE THERMODYNAMIC ENVIRONS ARRIVE
NOCTURNAL COOLING WILL LIKELY HAVE LIMITED LOW LEVEL INSTABILITY
ENOUGH TO KEEP STORMS BELOW SEVERE LIMITS. WILL CONTINUE TO
MONITOR TRENDS HOWEVER. GRIDS HAVE BEEN TWEAKED TO INCREASE TIMING
RESOLUTION NOW THAT THUNDERSTORMS HAVE INITIATED AND THAT PICTURE
IS SOMEWHAT CLEARER. /68-JGG/

PREV DISCUSSION... /ISSUED 200 PM CDT FRI MAY 9 2014/

SHORT TERM /NOW THROUGH SATURDAY NIGHT/...EMPHASIS WILL BE PUT ON
THE POTENTIAL FOR LATE AFTERNOON AND EVENING CONVECTION.
THUNDERSTORMS ARE BEGINNING TO FIRE ACROSS THE SIERRA MADRE WEST OF
ZAPATA AND WEBB COUNTY WHILE ONGOING CONVECTION /SOME SEVERE/ IS
NOTED OVER SOUTH CENTRAL TEXAS WHERE A SEVERE THUNDERSTORM WATCH IS
IN EFFECT UNTIL 7 PM. UPPER TROUGH OVER WEST TEXAS IS ASSOCIATED
WITH 100+ KNOT JET STREAK EXTENDING ACROSS SW AND CENTRAL TEXAS AND
A FRONTAL BOUNDARY EXTENDS FROM AROUND DEL RIO TO NORTH OF
DALLAS-FT. WORTH METRO PLEX. WHILE 12Z GFS AND NAM KEEP THE DEEPEST
CONVECTION WELL NORTH OF OUR CWA GUT FEELING IS THAT SOME CONVECTION
WILL MOVE INTO THE NORTHERN AND WESTERN AREAS THIS EVENING. 00Z
ECMWF WAS THE MOST BULLISH WITH HIGH POPS MOST LOCATIONS THIS EVENING
BUT BELIEVE THE HIGHER POP PLACEMENT WAS TO FAR SOUTH WITH CURRENT
ACTIVITY WELL NORTH OF THE REGION. INCREASING INSTABILITY DUE TO
DECENT AFTERNOON HEATING PLENTY OF MOISTURE AND AN AREA OF PVA
APPROACHING THE RIO GRANDE RIVER SHOULD COMBINE WITH LIFT OF THE
UPPER JET TO PROVIDE SCATTERED CONVECTION ACROSS THE NORTHERN AND
WESTERN ZONES. ANY STORMS THAT DO DEVELOP WILL HAVE THE CAPABILITY
TO PRODUCE MODERATE TO LARGE HAIL AND GUSTY WINDS. CONFIDENCE IS LOW
ENOUGH TO KEEP MENTION OF THE HAIL AND WIND OUT OF THE ZONE FORECAST
AT THIS TIME. KEPT LOWER CHANCES IN ACROSS THE LOWER VALLEY IF SOME
STORMS DRIFT FAR ENOUGH EAST BEFORE THE INSTABILITY WEAKENS AS THE
EVENING SURFACE INVERSION DEVELOPS.

SHORTWAVE TO OUR WEST DAMPENS OUT AS IT PASSES TO THE EAST LATE
TONIGHT WITH SHORTWAVE RIDGING SETTLING OVERHEAD SATURDAY. NEGATIVE
PVA SPREADS ACROSS THE REGION WITH WEAK SUBSIDENCE. THIS SHOULD END
THE CHANCE OF RAIN BUT HUMIDITY STILL HANGS AROUND WITH SOUTHEAST
FLOW CONTINUING. CLOUDY SKIES BECOME PARTLY CLOUDY AS MODEST MID
LEVEL DRY AIR MIXES THROUGH THE LOW LEVEL MOISTURE.

TEMPERATURES OVERNIGHT AND SATURDAY TO REMAIN RATHER MILD WITH
PLENTY OF HUMIDITY. DAYTIME HIGHS ON SATURDAY WILL BE HOT SIMILAR
TODAY NEAR 90 IN THE EAST AND NEAR 100 IN THE WEST.

LONG TERM /SUNDAY THROUGH THURSDAY NIGHT/...THE INHERITED FORECAST
WAS BASED ON A BLEND OF THE GFS AND ECMWF...BUT THE ECMWF SEEMS TO
BE MORE FAVORED THIS CYCLE...AND THE SOLUTION FOR THE TUESDAY COLD
FRONT WILL THEREFORE BECOME MORE DEFINED TO MOVE THROUGH THE CWA
TUESDAY AFTERNOON...REACHING THE COAST SOMETIME AROUND MIDNIGHT. AS
MENTIONED BY THE PREVIOUS SHIFT...THE GFS IS PROVIDING A FASTER
SOLUTION BY ABOUT 12 HOURS...AND A COMPROMISE RESULTED IN A SLIGHTLY
BROADER WINDOW FOR RAIN CHANCES.

MID LEVEL FLOW WILL STRAIGHTEN OUT OVER THE CWA SATURDAY...LEADING
TO SETTLED CONDITIONS...BUT THE FLOW WILL BEGIN TO BACK TO SOUTHWEST
ON SUNDAY AS A PROGRESSIVE POSITIVE TILT SHORT WAVE TROUGH DIGS OVER
THE FOUR CORNERS...FURTHER STIMULATING A LOW PRESSURE STORM SYSTEM
OVER THE SOUTHERN HIGH PLAINS...PROGGED TO DEEPEN TO 997 MB OVER
NORTH TEXAS SUNDAY AFTERNOON...OR DEEPER IF ONE ACCEPTS THE GFS
SOLUTION. EITHER WAY...SOUTHEAST WINDS WILL BECOME BREEZY TO WINDY
WITH HIGH TEMPS FROM THE UPPER 80S EAST TO THE UPPER 90S WEST.
PARTLY TO MOSTLY CLOUDY SKIES WILL PREVAIL AS MOISTURE BEGINS TO
POOL OVER THE CWA. MID 70S WILL PREVAIL OVER THE CWA SUNDAY NIGHT
FOLLOWED BY SLIGHTLY COOLER WEATHER MONDAY WITH MORE CLOUDINESS. THE
FRONT WILL PUSH SOUTH FROM THE CENTRAL PLAINS INTO NORTH TEXAS...
WHERE COOLER AIR WILL BE FROM...BUT DRIER AIR WILL ALSO MOVE IN FROM
THE SOUTHWEST...UNDER THE MID LEVEL RIDGING BUILDING OVER THE WEST
COAST.

A MID LEVEL LOW WILL SPIN OUT OF THE GULF OF ALASKA AND INTO THE
PACIFIC NORTHWEST FRIDAY NIGHT...OPENING INTO A STRONG...POSITIVE
TILT TROUGH RIDING ON THE POLAR JET JUST TO ITS SOUTH. THE SYSTEM
WILL SPAWN PRESSURE FALLS AND A DEVELOPING STORM SYSTEM OVER THE
SOUTHERN HIGH PLAINS SATURDAY NIGHT AND SUNDAY...PUSHING A COLD
FRONT INTO NORTH TEXAS SUNDAY NIGHT. THE SYSTEM WILL TAP INTO AND
ENTRAIN SOME COOLER AIR STILL LOCKED UP OVER THE NORTHERN PLAINS.
THE UPPER TROUGH WILL PROGRESS SLOWLY EAST OVER THE PLAINS MONDAY
AND TUESDAY...AND TIMING WITH THE SURFACE FRONT WILL BE SLIGHTLY OUT
OF SYNCH. THE FRONT WILL MOVE THROUGH LATE TUESDAY...WITH THE MID
LEVEL TROUGH AXIS SHALLOW ENOUGH TO TRIGGER CONVECTION MAINLY NORTH
OVER THE UPPER TEXAS COAST OR POSSIBLY THE MIDDLE TEXAS COAST. IN
ANY CASE...QPF AMOUNTS WILL BE SUBSTANTIAL...WITH AN INCH OF RAIN
ACROSS THE CWA NOT OUT OF THE QUESTION...WITH LOCALLY HEAVIER
AMOUNTS POSSIBLE.

ONCE THE FRONT CLEARS THE AREA ON WEDNESDAY...IT COULD STALL OR WASH
OUT OVER THE GULF...WITH NORTHEAST WINDS FOR THE CWA UNTIL HIGH
PRESSURE TO THE NORTH MOVES EAST. DEPENDING ON HOW FAR OFFSHORE THE
FRONT MOVES WILL DETERMINE THE EXTENT OF CLEARING FOR THE CWA LATE
IN THE WEEK...THOUGH THINGS SHOULD IMPROVE OVER THE NORTH AND
WESTERN SECTIONS.

MARINE...
NOW THROUGH SATURDAY NIGHT...WEAK PRESSURE GRADIENT OVER THE
WESTERN GULF TO PERSIST TONIGHT AND SATURDAY. A LIGHT TO MODERATE
ONSHORE FLOW CONTINUES ACROSS ALL COASTAL WATERS. GRADIENT BEGINS
TO STRENGTHEN SATURDAY NIGHT AS LOW PRESSURE TROUGH MOVES INTO THE
SOUTHERN ROCKIES WITH SURFACE LOW PRESSURE TROUGH DEEPENING ACROSS
THE WESTERN TEXAS AND NORTHERN MEXICO. SOUTHEAST WINDS TO INCREASE
MOSTLY ACROSS THE OFFSHORE WATERS WITH EXERCISE CAUTION CONDITIONS
LIKELY BY MIDNIGHT. BEST CHANCE FOR THUNDERSTORMS WILL BE FROM
THIS AFTERNOON THROUGH SATURDAY MORNING THEN CLEAR SAILING INTO
SUNDAY.

SUNDAY THROUGH TUESDAY NIGHT...BROAD HIGH PRESSURE OVER THE GULF AND
LOWER PRESSURE UPSTREAM OVER THE SOUTHERN HIGH PLAINS WILL PROVIDE
THE SYNOPTIC BACKDROP FOR MODERATE SOUTHEAST WINDS AND MODERATE SEAS
ACROSS THE LOWER TEXAS COASTAL MARINE AREAS ON SUNDAY. SMALL CRAFT
EXERCISE CAUTION CONDITION WAVE HEIGHTS OF 4 TO 6 FEET WILL CONTINUE
FROM SATURDAY NIGHT INTO SUNDAY MORNING...AND THOUGH SOUTHEAST WINDS
WILL BE MDT INITIALLY...THEY WILL INCREASE TO BREEZY SUNDAY AFTN. AS
THE LOW PRESSURE SYSTEM CONTINUES OVER THE SOUTHERN PLAINS SUNDAY
NIGHT...LOW END SMALL CRAFT ADVISORY CONDITIONS WILL BE POSSIBLE ON
THE GULF WATERS...WITH WINDS AROUND 20 KTS AND SEAS AROUND 7 FEET.
RELIEF WILL NOT OCCUR MONDAY OR EVEN MONDAY NIGHT AS THE GRADIENT
WILL CONTINUE TO SUPPORT ELEVATED SEAS AND SOUTHEAST WINDS...AND
BORDERLINE SMALL CRAFT ADVISORY CONDITIONS AHEAD OF A COLD FRONT...
WHICH WILL HOWEVER GET CLOSE ENOUGH BY TUESDAY TO CHOKE OFF THE
GRADIENT BEFORE MOVING ACROSS THE COAST AND OFFSHORE LATE TUESDAY.
STRONG NORTHEAST WINDS BEHIND THE FRONT WILL BE ENOUGH TO DEVELOP
ADVISORY CONDITIONS AGAIN TUESDAY NIGHT INTO WEDNESDAY. SHOWERS AND
THUNDERSTORMS WILL CREATE UNSETTLED AND POTENTIALLY HAZARDOUS MARINE
WEATHER FOR MARINERS TUESDAY AFTERNOON THROUGH WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  75  88  76  86 /  60  10   0  10
BROWNSVILLE          76  91  76  87 /  60  10   0  10
HARLINGEN            75  92  74  90 /  60  10   0  10
MCALLEN              76  95  77  93 /  70  10   0  10
RIO GRANDE CITY      76  96  76  96 /  60  10   0  10
SOUTH PADRE ISLAND   74  83  76  81 /  60  10   0  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

68/61
Hazardous weather outlook, May 9, 8:55 PM CDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
855 PM CDT FRI MAY 9 2014

TXZ250-251-253>257-110200-
BROOKS-KENEDY-HIDALGO-INLAND WILLACY-INLAND CAMERON-
COASTAL WILLACY-COASTAL CAMERON-
855 PM CDT FRI MAY 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORM WATCH NUMBER 136 HAS BEEN ISSUED FOR ALL OF
THE RIO GRANDE VALLEY AND DEEP SOUTH TEXAS UNTIL 11 PM. SEVERE
THUNDERSTORMS WILL BE POSSIBLE THROUGH THE EVENING WITH THE BEST
CHANCE MAINLY WEST OF A LINE FROM RIO GRANDE CITY TO HEBBRONVILLE.
THE MAIN THREAT WITH THESE STORMS WILL BE HAIL TO THE SIZE OF
QUARTERS AND DAMAGING WIND TO 60 MPH. AN ISOLATED INCIDENCE OF
HAIL UP TO TWO INCHES IN DIAMETER IS POSSIBLE.

THESE THUNDERSTORMS ARE ALSO PRODUCING VERY HEAVY RAINFALL RATES.
WHILE THEY APPEAR TO BE MOVING QUICKLY ENOUGH TO PREVENT
WIDESPREAD SIGNIFICANT FLOODING...LOCALIZED FLOODING AND POSSIBLY
FLASH FLOODING IS POSSIBLE. ESPECIALLY IN URBANIZED AND POOR
DRAINAGE AREAS THROUGH THIS EVENING.

THERE IS A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

AN ELEVATED RISK OF RIP CURRENTS IS POSSIBLE ON THE AREA BEACHES
THROUGH NEXT THURSDAY.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
FROM MONDAY NIGHT THROUGH WEDNESDAY MORNING. ORGANIZED
THUNDERSTORMS WITH HEAVY RAIN WILL BE POSSIBLE MONDAY NIGHT
THROUGH WEDNESDAY. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED
BUT A SEVERE STORM OR TWO...CONTAINING LARGE HAIL AND DAMAGING
WINDS CANNOT BE COMPLETELY RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS REQUESTED. SPOTTERS ARE ENCOURAGED
TO REPORT SEVERE WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES.

GMZ130-132-135-150-155-170-175-110200-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
855 PM CDT FRI MAY 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TONIGHT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM FOR THE
IMMEDIATE LOWER TEXAS COAST. SEVERE THUNDERSTORMS WITH LARGE HAIL
AND DAMAGING WINDS WILL BE POSSIBLE MAINLY THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PERIODIC SMALL CRAFT ADVISORIES ARE POSSIBLE ALONG THE LOWER TEXAS
COAST FROM SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT SEVERE WEATHER ACCORDING TO
STANDARD OPERATING PROCEDURES.

TXZ248-249-252-110200-
ZAPATA-JIM HOGG-STARR-
855 PM CDT FRI MAY 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

AN ELEVATED RISK OF RIP CURRENTS IS POSSIBLE ON THE AREA BEACHES
THROUGH NEXT THURSDAY.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
FROM MONDAY NIGHT THROUGH WEDNESDAY MORNING. ORGANIZED
THUNDERSTORMS WITH HEAVY RAIN WILL BE POSSIBLE MONDAY NIGHT
THROUGH WEDNESDAY. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED
BUT A SEVERE STORM OR TWO...CONTAINING LARGE HAIL AND DAMAGING
WINDS CANNOT BE COMPLETELY RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JGG

In the hours before

Local storm report, May 9, 9:13 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
913 PM CDT FRI MAY 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     TSTM WND DMG     PALMVIEW                26.23N  98.37W
05/09/2014                   HIDALGO            TX   LAW ENFORCEMENT

            SIGNS BLOWN DOWN ON THE EXPRESSWAY...HIGHWAY
            83...INTERSTATE 2 IN PALMVIEW.

&&

EVENT NUMBER BRO1400012

JGG
Local storm report, May 9, 9:14 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
914 PM CDT FRI MAY 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 PM     TSTM WND GST     EDCOUCH                 26.29N  97.96W
05/09/2014  E60 MPH          HIDALGO            TX   TRAINED SPOTTER

            SPOTTER ESTIMATES 55 TO 60 MPH WINDS IN EDCOUCH.

&&

EVENT NUMBER BRO1400013

JGG
Local storm report, May 9, 9:23 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
923 PM CDT FRI MAY 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     TSTM WND DMG     HEBBRONVILLE            27.32N  98.69W
05/09/2014                   JIM HOGG           TX   LAW ENFORCEMENT

            SEVERAL POWER LINES DOWNED IN FALFURRIAS AND IN THE
            COUNTY ON HIGHWAY 223. TREES DOWN AT HIGHWAY 219 AND 206

&&

EVENT NUMBER BRO1400014

JGG
Local storm report, May 9, 9:35 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
935 PM CDT FRI MAY 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     TSTM WND DMG     MISSION                 26.21N  98.32W
05/09/2014                   HIDALGO            TX   LAW ENFORCEMENT

            SEVERAL REPORTS OF TREES AND POWERLINES DOWNED IN
            MISSION AND SULLIVAN.

&&

EVENT NUMBER BRO1400015

JGG
Special weather statement, May 9, 10:07 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1007 PM CDT FRI MAY 9 2014

TXZ249>257-100600-
JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
INCLUDING THE CITIES OF...HEBBRONVILLE...FALFURRIAS...SARITA...
RIO GRANDE CITY...ROMA...MCALLEN...EDINBURG...PHARR...MISSION...
WESLACO...RAYMONDVILLE...BROWNSVILLE...HARLINGEN...
PORT MANSFIELD...PORT ISABEL...SOUTH PADRE ISLAND...
LAGUNA HEIGHTS...LAGUNA VISTA
1007 PM CDT FRI MAY 9 2014

...STRONG WINDS EXPECTED BEHIND DEPARTING SQUALL LINE THROUGH
EARLY SATURDAY MORNING...

STRONG PRESSURE RISES BEHIND THE DEPARTING SQUALL LINE IS LEADING
TO RESIDUAL STRONG WIND GUSTS ACROSS DEEP SOUTH TEXAS. WIND
SPEEDS IN DEEP SOUTH TEXAS HAVE BEEN REPORTED IN THE 40 TO 50 MPH
RANGE WITHIN THE PAST SEVERAL HOURS. EXPECT THESE WINDS TO
CONTINUE TO BE STRONG THROUGH EARLY SATURDAY MORNING.
Local storm report, May 9, 10:11 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1011 PM CDT FRI MAY 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     MARINE TSTM WIND 20 E ARMSTRONG          26.89N 97.46W
05/09/2014  M60 MPH          GMZ135             TX   SHIP

            RELAYED TO NWS BRO OFFICE FROM MERCHANT MARINER LOCATED
            ON THE ICW.

&&

TSPEECE

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:23 PM CDTAreal Flood AdvisoryBROBrooks, Jim Hogg, Starr112 min
May 9, 7:26 PM CDTSevere Thunderstorm WarningBROHidalgo, Starr49 min
May 9, 7:29 PM CDTSevere Thunderstorm WarningBROBrooks, Hidalgo, Jim Hogg, Starr31 min
May 9, 7:34 PM CDTSevere Thunderstorm WarningBROBrooks26 min
May 9, 7:36 PM CDTTornado WarningBROBrooks, Jim Hogg24 min
May 9, 7:52 PM CDTSevere Thunderstorm WarningBROBrooks, Hidalgo, Kenedy, Starr, Willacy38 min
May 9, 7:56 PM CDTTornado WarningBROHidalgo34 min
May 9, 8:11 PM CDTSpecial Marine WarningBRO2 hr
May 9, 8:19 PM CDTAreal Flood AdvisoryBROBrooks, Hidalgo, Kenedy, Starr86 min
May 9, 8:20 PM CDTSevere Thunderstorm WarningBROBrooks, Cameron, Hidalgo, Kenedy, Willacy55 min
May 9, 8:28 PM CDTTornado WarningBROHidalgo, Willacy32 min
May 9, 9:12 PM CDTSevere Thunderstorm WarningBROCameron, Hidalgo, Kenedy, Willacy48 min
May 9, 10:07 PM CDTSpecial Marine WarningBRO113 min
May 9, 11:58 PM CDTSpecial Marine WarningBRO92 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.